Does Tylenol cause liver damage or other health problems? How much Tylenol can cause an overdose? Johnson & Johnson, the maker of Tylenol, is introducing new product safety packaging to address these health concerns and curb accidental Tylenol overdoses.

The new packaging will have a cap that warns consumers about acetaminophen, the active ingredient in Tylenol, and instructs them to read the label.

Let’s take a look at why Johnson and Johnson is altering their packaging and what consumers can expect. 

 

The Dangers of Acetaminophen in Tylenol

Tylenol Extra Strength and Tylenol PM

Acetaminophen can be found in more than 600 over-the-counter and prescription products

Taken as directed, acetaminophen is a relatively harmless chemical that relieves pain for millions of people around the world. However, just like any drug, when it’s taken in excess, there are dangerous health consequences.

Acetaminophen has the potential to cause serious liver damage and is America’s leading cause of liver failure.

ABC News reports tens of thousands of people face serious health consequences every year from overdoses related to acetaminophen. From ABC News:

Overdoses from acetaminophen send 55,000 to 80,000 people in the U.S. to the emergency room each year and kill at least 500, according to the Centers for Disease Control and Prevention and the Food and Drug Administration.

But the general public may see Tylenol as harmless, so they take more than directed and may overdose accidentally. Johnson & Johnson is aiming to warn people about the dangers of acetaminophen, Tylenol’s active ingredient, to reduce this health risk.

 

Johnson & Johnson React to Personal Injury Lawsuits

In response to over 85 personal injury lawsuits in federal court that blame Tylenol for liver failure and death, Johnson & Johnson is relabeling Tylenol Extra Strength products with warnings. The new warning will read: “CONTAINS ACETAMINOPHEN”, followed by “ALWAYS READ THE LABEL”.

Tylenol Extra Strength

The warning will be on Tylenol Extra Strength packaging

Ideally, the move will reduce live damage and lower Tylenol-related emergency room visits. Johnson & Johnson is aiming to educate consumers about the potential dangers of acetaminophen through mere product relabeling. Will it be enough to lower Tylenol-related emergency room visits? Only time will tell.

 

Safe Tylenol Doses

Acetaminophen is generally safe for most Americans and the product relabeling move shouldn’t scare people into not taking Tylenol. Liver damage only occurs in a fraction of 1 percent of users.

However, it’s the extra strength variety is what experts are concerned about. From ABC News:

Safety experts are most concerned about “extra-strength” versions of Tylenol and other pain relievers with acetaminophen found in drugstores. A typical two-pill dose of Extra Strength Tylenol contains 1,000 milligrams of acetaminophen, compared with 650 milligrams for regular strength. Extra Strength Tylenol is so popular that some pharmacies don’t even stock regular strength. 

Acetaminophen is safe to take in doses around 4,000 milligrams a day, which is eight Extra Strength Tylenol a day.

As always, follow product labeling, use products as directed and consult your doctor before starting any new medication or medical treatment, even if it’s over-the-counter.

 

What Do You Think?

Do you take Tylenol Extra Strength routinely? Have you had any health issues related to taking  over-the-counter medication? Do you think all medication should warn consumers about the potential dangers of taking the medication? Let us know in the comments section.

 

See Also

Watch Out for the New Medical Alert Phone Scam
Health Risk Alert: Nationwide Recall Issued for Injectable Antibiotics
Are Herbal Supplements a Scam? New DNA Evidence Exposes Natural Pills

About The Author

Sean O'Connor is a writer and graduate from Loyola Marymount University. He is a self-described hoops fanatic who resides in Pasadena.

Related Posts

One Response

  1. Paul

    This is absolutely ridiculous! I am willing to bet that about 95% of the alleged “overdose” that is being discussed is due to those people that take excessive amounts of Vicodin or its’ generics. These ALL contain various amounts of the Acetaminophen in mg’s from 300 mgs to 650 mgs. If someone is addicted to the Hydro-codeine, contained therein, they’ll take the additional pills for that. It is just unfortunate that this drug is “tagged” along onto the Tylenol. It is also unfortunate that the manufacturer is being blamed when it is the foolish people that are willing to risk their liver for the buzz!

    Reply

Leave a Reply

Your email address will not be published.